MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 20CM 130D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 20CM 130D; NAIL, FIXATION, BONE
Model Number 71675386
Medical Device Problem Codes Device Dislodged or Dislocated (2923); Migration (4003)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 08/13/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after an intertrochanteric fracture correction surgery was performed on (b)(6) 2021, the lag/comp screw kit 90/85, that was originally inserted into a intertan 10s 10mm x 20cm 130d, failed due to a cut out and the screws backing out despite being locked in the case.A revision surgery was performed on (b)(6) 2021 to treat this adverse event.The patient's outcome is unknown.
 
Additional Manufacturer Narrative
The device, intended for use in treatment, was not returned for evaluation.The images provided were reviewed and the migration was confirmed.The clinical/medical investigation concluded that, this case reports that 3 months following implantation of the intertan system a revision surgery was performed due to the screws backing out despite being locked in the case.X-ray photo examples were provided via e-mail; these x-ray images are not directly from this case, but encompass the issue observed in other similar complaint cases that have been already lodged.The x-ray examples provided demonstrate the lag screw and compression screw have backed out.The provided customer feedback form noted that of the intertan nails implanted ¿almost all are done by trainees, and non-trainee registrars.¿ the current health of the patient is unknown.Based on the limited information provided the clinical root cause of the report issue could not be determined.The provided example images were reviewed and confirm the reported however, they are examples from multiple subjects, so a specific root cause could not be concluded.The initial placement of the lag and compression screws within the femoral head, reduction and stability of the fracture, or user technique and cannot be ruled out as contributing factors of the reported screws backing out.The patient impact beyond the report revision could not be determined.No further clinical/medical assessment is warranted at this time.A review of the complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as surgical technique, bone degeneration, fit/sizing, lack of ingrowth and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
INTERTAN 10S 10MM X 20CM 130D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12400003
Report Number1020279-2021-06647
Device Sequence Number19681157
Product Code JDS
UDI-Device Identifier00885556343692
UDI-Public00885556343692
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71675386
Device Catalogue Number71675386
Device Lot Number20DM01459
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/13/2021
Supplement Date Received by Manufacturer10/05/2021
Initial Report FDA Received Date08/31/2021
Supplement Report FDA Received Date10/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;